Alert archive / South Carolina / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Charleston, SC

June 4, 2021Charleston County, South Carolina

NWS Charleston, SC issued this areal flood advisory at Jun 4, 2021, 3:52 PM EDT for Charleston County, South Carolina. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jun 4, 2021, 3:52 PM EDT (19:52 UTC)
Expired
Jun 4, 2021, 6:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Storm-based polygon

County Charleston County, SC

The radar

The Wilmington radar (KLTX), 130 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

537 
WGUS82 KCHS 041952
FLSCHS

Flood Advisory
National Weather Service Charleston SC
352 PM EDT Fri Jun 4 2021

SCC019-042045-
/O.NEW.KCHS.FA.Y.0021.210604T1952Z-210604T2045Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charleston SC-
352 PM EDT Fri Jun 4 2021

The National Weather Service in Charleston has issued a

* Flood Advisory for...
  Charleston County in southeastern South Carolina...

* Until 445 PM EDT.

* At 352 PM EDT, Doppler radar indicated a nearly stationary area of 
  thunderstorms with torrential rainfall north of McClellanville. 
  Nearly 2 inches of rain has already fallen along Highway 17 
  between McClellanville and the South Santee River. An additional 1 
  to 2 inches of rain will be possible through 445 PM. There is a 
  risk for minor flooding of low-lying and poor drainage areas.

* Some locations that will experience flooding include...
  Santee Coastal Reserve, Hampton Plantation State Park, South 
  Santee and Germantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3312 7928 3311 7926 3307 7931 3304 7932
      3315 7956 3316 7955 3314 7953 3315 7952
      3317 7951 3318 7950 3320 7948 3321 7947
      3321 7945 3322 7944 3320 7941 3318 7940
      3316 7935 3314 7927 3313 7927

$$
5 follow-up statements
045 
WGUS82 KCHS 042017
FLSCHS

Flood Advisory
National Weather Service Charleston SC
417 PM EDT Fri Jun 4 2021

SCC019-042045-
/O.CON.KCHS.FA.Y.0021.000000T0000Z-210604T2045Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charleston SC-
417 PM EDT Fri Jun 4 2021

...FLOOD ADVISORY REMAINS IN EFFECT UNTIL 445 PM EDT THIS AFTERNOON 
FOR CHARLESTON COUNTY...

At 417 PM EDT, Doppler radar indicated a nearly stationary area of 
thunderstorms over extreme upper Charleston County northwest of 
McClellanville. As much as 2.5 inches of rain has fallen in some 
areas over the past hour. An additional 1 to 2 inches could fall 
through 445 PM, resulting in minor flooding of low-lying and poor 
drainage areas.

Some locations that will experience flooding include...
  Santee Coastal Reserve, Hampton Plantation State Park, South 
  Santee and Germantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report flooding directly to the Charleston National Weather Service 
at 1-888-383-2024 or email your reports to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3312 7928 3311 7926 3307 7931 3304 7932
      3315 7956 3316 7955 3314 7953 3315 7952
      3317 7951 3318 7950 3320 7948 3321 7947
      3321 7945 3322 7944 3320 7941 3318 7940
      3316 7935 3314 7927 3313 7927

$$
355 
WGUS82 KCHS 042036
FLSCHS

Flood Advisory
National Weather Service Charleston SC
436 PM EDT Fri Jun 4 2021

SCC019-042145-
/O.EXT.KCHS.FA.Y.0021.000000T0000Z-210604T2145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charleston SC-
436 PM EDT Fri Jun 4 2021

The National Weather Service in Charleston has extended the

* Flood Advisory for...
  Charleston County in southeastern South Carolina...

* Until 545 PM EDT.

* At 436 PM EDT, Doppler radar indicated a nearly stationary cluster 
  of thunderstorms with torrential rainfall across far upper 
  Charleston County northwest of McClellanville. Between 2 and 4 
  inches of rain has fallen in some spots since mid-afternoon and 
  minor flooding of low-lying and poor drainage areas is likely in 
  progress. An additional 2 to 3 inches of rain could fall through 
  545 PM.

* Some locations that will experience flooding include...
  Santee Coastal Reserve, Hampton Plantation State Park, South 
  Santee and Germantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report flooding directly to the Charleston National Weather Service 
at 1-888-383-2024 or email your reports to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3312 7928 3311 7926 3307 7931 3304 7932
      3315 7956 3316 7955 3314 7953 3315 7952
      3317 7951 3318 7950 3320 7948 3321 7947
      3321 7945 3322 7944 3320 7941 3318 7940
      3316 7935 3314 7927 3313 7927

$$
244 
WGUS82 KCHS 042112
FLSCHS

Flood Advisory
National Weather Service Charleston SC
512 PM EDT Fri Jun 4 2021

SCC019-042145-
/O.CON.KCHS.FA.Y.0021.000000T0000Z-210604T2145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charleston SC-
512 PM EDT Fri Jun 4 2021

...FLOOD ADVISORY REMAINS IN EFFECT UNTIL 545 PM EDT THIS AFTERNOON 
FOR CHARLESTON COUNTY...

At 512 PM EDT, Doppler radar indicated a nearly stationary cluster 
of thunderstorms with torrential rainfall across far upper 
Charleston County between McClellanville and the South Santee River. 
Between 3 and 6.5 inches of rain has fallen in some spots since 
mid-afternoon and minor flooding of low-lying and poor drainage 
areas is likely in progress. An additional 1 to 2 inches of rain 
could fall through 545 PM.

Some locations that will experience flooding include...
  Santee Coastal Reserve, Hampton Plantation State Park, South 
  Santee and Germantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report flooding directly to the Charleston National Weather Service 
at 1-888-383-2024 or email your reports to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3312 7928 3311 7926 3307 7931 3304 7932
      3315 7956 3316 7955 3314 7953 3315 7952
      3317 7951 3318 7950 3320 7948 3321 7947
      3321 7945 3322 7944 3320 7941 3318 7940
      3316 7935 3314 7927 3313 7927

$$
225 
WGUS82 KCHS 042136
FLSCHS

Flood Advisory
National Weather Service Charleston SC
536 PM EDT Fri Jun 4 2021

SCC019-042245-
/O.EXT.KCHS.FA.Y.0021.000000T0000Z-210604T2245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charleston SC-
536 PM EDT Fri Jun 4 2021

The National Weather Service in Charleston has extended the

* Flood Advisory for...
  Charleston County in southeastern South Carolina...

* Until 645 PM EDT.

* At 536 PM EDT, Doppler radar indicated a line of showers and 
  thunderstorms moving across eastern Berkeley County. These storms 
  will move across far upper Charleston County through 645 PM. As 
  much as 3 to 6.5 inches of rain has already fallen in this area 
  and with additional heavy rain expected to impact the area through 
  645 PM, the risk for minor flooding of low-lying and poor drainage 
  areas continues.

* Some locations that will experience flooding include...
  Santee Coastal Reserve, Hampton Plantation State Park, South 
  Santee and Germantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report flooding directly to the Charleston National Weather Service 
at 1-888-383-2024 or email your reports to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3312 7928 3311 7926 3307 7931 3304 7932
      3315 7956 3316 7955 3314 7953 3315 7952
      3317 7951 3318 7950 3320 7948 3321 7947
      3321 7945 3322 7944 3320 7941 3318 7940
      3316 7935 3314 7927 3313 7927

$$
340 
WGUS82 KCHS 042236
FLSCHS

Flood Advisory
National Weather Service Charleston SC
636 PM EDT Fri Jun 4 2021

SCC019-042246-
/O.EXP.KCHS.FA.Y.0021.000000T0000Z-210604T2245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charleston SC-
636 PM EDT Fri Jun 4 2021

...FLOOD ADVISORY WILL EXPIRE AT 645 PM EDT THIS EVENING FOR 
CHARLESTON COUNTY...

Although light rain will fall across far upper Charleston County 
through 7 PM, rainfall should be insufficient to produce additional 
minor flooding. The Flood Advisory will be allowed to expire at 645 
PM.

LAT...LON 3312 7928 3311 7926 3307 7931 3304 7932
      3315 7956 3316 7955 3314 7953 3315 7952
      3317 7951 3318 7950 3320 7948 3321 7947
      3321 7945 3322 7944 3320 7941 3318 7940
      3316 7935 3314 7927 3313 7927

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this areal flood advisory went out at Jun 4, 3:39 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 4, 3:39 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
339 PM EDT Fri Jun 4 2021

.SYNOPSIS...
Atlantic high pressure will prevail through late next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A moist airmass will persist across the area through tonight
with PWAT values around 1.9". Meanwhile a series of upper
shortwaves will ripple through the area through the night. The
leading edge of one shortwave has been moving through the SC
Midlands and is now triggering some showers and tstms across our
western zones. Fairly deep WSW flow is keeping the sea breeze
pinned near the coast, so convection stands a better chance of
making it all the way through the area even if it initially
develops across inland locations. We are showing scattered
convection through the evening, decreasing to isolated coverage
overnight. Lows will be relatively warm in the low 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Aloft, a weak ridge will prevail across the region while a
trough is centered across the South Central United States. At
the sfc, a southerly flow will be in place along the western
periphery of Atlantic high pressure and to the east of weak
troughing positioned inland. The overall pattern will set the
stage for showers and thunderstorms each day, generally peaking
in coverage during maximum daytime heating as weak mid-lvl
disturbances ripple across the area aloft and a sea breeze
shifts inland. Scattered to numerous showers/thunderstorms are
possible away from the coast where the combination of moisture
and forcing mechanisms are most co-located. High temps will
range in the mid-upper 80s each day, with a few locations
touching 90 degrees away from the coast in southeast Georgia
over the weekend. Overnight lows will remain mild, generally
ranging in the upper 60-lower 70s inland to mid 70s near the
coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Aloft, a ridge will gradually strengthen while remaining
centered across the Southeast United States while a trough
weakens across the South Central United States. At the sfc, the
area will initially be positioned along the western periphery of
Atlantic high pressure, before building further inland during
the week. Given the setup, a slight warming trend is anticipated
while convective coverage becomes less throughout the week due
to the building ridge. Greatest shower/thunderstorm activity
should occur well inland Monday afternoon when moisture is
largest (PWATs ~2.0 inches), before most activity becomes
focused to afternoon sea breeze circulations shifting inland
each day. High temps should range in the mid/upper 80s early
week, then upper 80s to lower 90s during the second half of the
week. Overnight lows should range in the mid 60s-lower 70s
inland to mid 70s near the coast.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Towering cumulus starting to show up on satellite imagery this
afternoon. Scattered showers and tstms expected to develop this
afternoon, mainly affecting CHS and SAV terminals with
occasional vsby/cig reductions. The sea breeze should limit
coverage at JZI as it pushes a bit farther inland early this
afternoon.

Extended Aviation Outlook: Brief flight restrictions are possible
due to low clouds during overnight periods and low vsbys during
afternoon showers/thunderstorms each day.

&&

.MARINE...
S to SW winds 10-15 kt expected through tonight.

Fairly quiet marine conditions will be in place this weekend
and through the middle of next week as the region remains along
the western periphery of Atlantic high pressure and to the east
of weak mid-lvl disturbances passing inland. Outside of shower
and thunderstorm activity each day/night, southerly flow will be
in place with wind speeds generally 10-15 kt or less. Seas will
range between 2-4 ft, highest across offshore Georgia waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...DPB/JRL
MARINE...DPB/JRL
Hazardous weather outlook, Jun 4, 3:30 AM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
330 AM EDT Fri Jun 4 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-050730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
330 AM EDT Fri Jun 4 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 4, 1:56 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
156 PM EDT FRI JUN 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     RIP CURRENTS     FOLLY BEACH             32.65N  79.94W
06/04/2021                   AMZ350             SC   LIFEGUARD

            FOLLY BEACH LIFEGUARDS REPORTED 2 WEAK RIP CURRENTS IN
            FRONT OF THE BEACH HOUSE.

&&

EVENT NUMBER CHS2100198

BRM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:48 PM EDTSpecial Weather StatementCHSHampton27 min
Jun 4, 5:12 PM EDTSpecial Weather StatementCHSHampton33 min
Jun 4, 6:45 PM EDTAreal Flood AdvisoryCHSCharleston90 min

Nearby

Areal Flood Advisories in South Carolina, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.